I hope someone out there can help clear up some confustion! My aunt went into the hospital a couple of days ago because she had chest pain! Yesterday they performed an angiogram and apparently nicked an artery or something during the procedure and had to do a double bypass which was extremely difficult because the dye turned the arteries to mush and half of her heart was dead. She died and they brought her back and she is on a ventalator and they are keeping her unconsious. The whole family is so confused by this information as no one is allowed to go an see her and no one understands what has happened. Apparently if she survives she wont be able to use her arms for months!! Is this common? Has anyone heard of this happening before? Did the dye cause her additional problems??
I am very sorry to hear of your aunt's illness. An angiogram is a test that is appropriate for someone complaining of chest pain if a heart attach is present or suspected. Although complications are uncommon, it is an invasive test, and they can occur. One complication which is quite rare is coronary artery dissection (when the lining of an artery tears). This may be what occurred in her case. In some instances, this is repaired with a bypass.
I'm not entirely clear what is meant by the dye affecting the artery. The dye which is injected during an angiogram is radiopaque - it outlines the artery on the x-ray which is also taken. The main adverse affects which occur with the dye are allergy (short-lived) and kidney failure. This usually occurs when the patient has pre-existing kidney problems.
There usually aren't any specific implications for the arms after either an angiogram or a bypass. It may be that either arteries or veins from the arms were used in the bypass, and this would mean that there are wounds which would take some weeks to heal, but use of her arms would still be possible.
It would be a good idea for the family to meet with the physician who is caring for her to get a clear idea of the situation. It is often helpful for the family to appoint a liaison person, through whom updates and information can be channelled, to ensure that communication is consistent and clear. I do hope she gets well.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.